Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes
Annales de l'Institut Fourier, Volume 58 (2008) no. 2, pp. 447-505.

We present a constructive proof of Alexandrov’s theorem on the existence of a convex polytope with a given metric on the boundary. The polytope is obtained by deforming certain generalized convex polytopes with the given boundary. We study the space of generalized convex polytopes and discover a connection with weighted Delaunay triangulations of polyhedral surfaces. The existence of the deformation follows from the non-degeneracy of the Hessian of the total scalar curvature of generalized convex polytopes with positive singular curvature. This Hessian is shown to be equal to the Hessian of the volume of the dual generalized polyhedron. We prove the non-degeneracy by applying the technique used in the proof of Alexandrov-Fenchel inequality. Our construction of a convex polytope from a given metric is implemented in a computer program.

Nous présentons, dans cet article, une démonstration constructive du théorème d’Alexandrov sur l’existence d’un polytope convexe ayant une métrique donnée sur son bord. Le polytope est obtenu en déformant des polytopes convexes généralisés dont le bord est donné. Nous étudions l’espace des polytopes convexes généralisés et mettons en évidence une relation avec les triangulations de Delaunay pondérées des surfaces polyédrales. L’existence de la déformation est une conséquence de la non-dégénérescence du hessien de la courbure scalaire totale des polytopes convexes généralisés ayant leurs courbures singulières positives. Ce hessien se révèle être égal au hessien du volume du polyèdre généralisé dual. Nous démontrons la non-dégénérescence en appliquant la technique utilisée dans la preuve de l’inégalité d’Alexandrov-Fenchel. Notre construction d’un polytope convexe à partir d’une métrique donnée est mise en œuvre dans un programme informatique.

DOI: 10.5802/aif.2358
Classification: 52B10,  53C45,  52A39,  52C25
Keywords: Singular Euclidean metric, convex polytope, total scalar curvature
Bobenko, Alexander I. 1; Izmestiev, Ivan 1

1 Technische Universität Berlin Institut für Mathematik Str. des 17. Juni 136 10623 Berlin (Germany)
@article{AIF_2008__58_2_447_0,
     author = {Bobenko, Alexander I. and Izmestiev, Ivan},
     title = {Alexandrov{\textquoteright}s theorem, weighted {Delaunay} triangulations, and mixed volumes},
     journal = {Annales de l'Institut Fourier},
     pages = {447--505},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {58},
     number = {2},
     year = {2008},
     doi = {10.5802/aif.2358},
     mrnumber = {2410380},
     zbl = {1154.52005},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.2358/}
}
TY  - JOUR
AU  - Bobenko, Alexander I.
AU  - Izmestiev, Ivan
TI  - Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes
JO  - Annales de l'Institut Fourier
PY  - 2008
DA  - 2008///
SP  - 447
EP  - 505
VL  - 58
IS  - 2
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.2358/
UR  - https://www.ams.org/mathscinet-getitem?mr=2410380
UR  - https://zbmath.org/?q=an%3A1154.52005
UR  - https://doi.org/10.5802/aif.2358
DO  - 10.5802/aif.2358
LA  - en
ID  - AIF_2008__58_2_447_0
ER  - 
%0 Journal Article
%A Bobenko, Alexander I.
%A Izmestiev, Ivan
%T Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes
%J Annales de l'Institut Fourier
%D 2008
%P 447-505
%V 58
%N 2
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.2358
%R 10.5802/aif.2358
%G en
%F AIF_2008__58_2_447_0
Bobenko, Alexander I.; Izmestiev, Ivan. Alexandrov’s theorem, weighted Delaunay triangulations, and mixed volumes. Annales de l'Institut Fourier, Volume 58 (2008) no. 2, pp. 447-505. doi : 10.5802/aif.2358. https://aif.centre-mersenne.org/articles/10.5802/aif.2358/

[1] Alexandrov, A. D. On the theory of mixed volumes II, Mat. Sbornik, Volume 44 (1937), pp. 1205-1238

[2] Alexandrov, A. D. Existence of a convex polyhedron and of a convex surface with a given metric, Mat. Sbornik, N. Ser., Volume 11(53) (1942), pp. 15-65 (Russian. English summary) | MR | Zbl

[3] Alexandrov, A. D. Convex polyhedra, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2005 (Translated from the 1950 Russian edition) | MR | Zbl

[4] Aurenhammer, Franz; Klein, Rolf Voronoi diagrams, Handbook of computational geometry, North-Holland, Amsterdam, 2000, pp. 201-290 | MR | Zbl

[5] Blaschke, W. Ein Beweis für die Unverbiegbarkeit geschlossener konvexer Flächen., Nachr. Ges. Wiss. Göttingen (1912), pp. 607-610

[6] Blaschke, W.; Herglotz, G. Über die Verwirklichung einer geschlossenen Fläche mit vorgeschriebenem Bogenelement im Euklidischen Raum, Sitzungsber. Bayer. Akad. Wiss., Math.-Naturwiss. Abt., Volume No.2 (1937), pp. 229-230 | Zbl

[7] Bobenko, A.; Springborn, B. A discrete Laplace-Beltrami operator for simplicial surfaces (arXiv:math.DG/0503219, to appear in Discr. Comp. Geom.)

[8] Bowditch, Brian H. Singular Euclidean structures on surfaces, J. London Math. Soc. (2), Volume 44 (1991) no. 3, pp. 553-565 | DOI | MR | Zbl

[9] Dehn, Max Über die Starrheit konvexer Polyeder., Math. Ann., Volume 77 (1916), pp. 466-473 | DOI | MR

[10] Edelsbrunner, Herbert Geometry and topology for mesh generation, Cambridge Monographs on Applied and Computational Mathematics, 7, Cambridge University Press, Cambridge, 2001 | MR | Zbl

[11] Fedorchuk, Maksym; Pak, Igor Rigidity and polynomial invariants of convex polytopes, Duke Math. J., Volume 129 (2005) no. 2, pp. 371-404 | DOI | MR | Zbl

[12] Fillastre, François Polyhedral realization of hyperbolic metrics with conical singularities on compact surfaces, Ann. Inst. Fourier (Grenoble), Volume 57 (2007) no. 1, pp. 163-195 | DOI | Numdam | MR

[13] Filliman, P. Rigidity and the Alexandrov-Fenchel inequality., Monatsh. Math., Volume 113 (1992) no. 1, pp. 1-22 | DOI | MR | Zbl

[14] Fortune, S. Voronoi diagrams and Delaunay triangulations, Handbook of discrete and computational geometry (CRC Press Ser. Discrete Math. Appl.), CRC, Boca Raton, FL, 1997, pp. 377-388 | MR | Zbl

[15] Gelʼfand, I. M.; Kapranov, M. M.; Zelevinsky, A. V. Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston Inc., Boston, MA, 1994 | MR | Zbl

[16] Glickenstein, D. Geometric triangulations and discrete Laplacians on manifolds, arXiv:math.MG/0508188

[17] Indermitte, C.; Liebling, Th. M.; Troyanov, M.; Clémençon, H. Voronoi diagrams on piecewise flat surfaces and an application to biological growth, Theoret. Comput. Sci., Volume 263 (2001) no. 1-2, pp. 263-274 Combinatorics and computer science (Palaiseau, 1997) | DOI | MR | Zbl

[18] Liebmann, H. Beweis zweier Sätze über die Bestimmung von Ovaloiden durch das Krümmungsmass oder die mittlere Krümmung für jede Normalenrichtung., Nachr. Ges. Wiss. Göttingen (1899), pp. 134-142

[19] Milnor, J. The Schläfli differential equality, Collected papers, Volume 1, Publish or Perish Inc., Houston, TX, 1994, pp. x+295

[20] Minkowski, Hermann Allgemeine Lehrsätze über die konvexen Polyeder, Nachr. Ges. Wiss. Göttingen (1897), pp. 198-219

[21] Nirenberg, L. The Weyl and Minkowski problems in differential geometry in the large, Comm. Pure Appl. Math., Volume 6 (1953), pp. 337-394 | DOI | MR | Zbl

[22] Pak, Igor Rigidity and polynomial invariants of convex polytopes, Sib. Math. J., Volume 47 (2006) no. 5, pp. 859-864 | MR | Zbl

[23] Regge, T General relativity without coordinates, Nuovo Cimento, Volume 19 (1961), pp. 558-571 | DOI | MR

[24] Rivin, Igor Euclidean structures on simplicial surfaces and hyperbolic volume, Ann. of Math. (2), Volume 139 (1994) no. 3, pp. 553-580 | DOI | MR | Zbl

[25] Schlenker, Jean-Marc Circle patterns on singular surfaces, arXiv:math.DG/0601531

[26] Schlenker, Jean-Marc Small deformations of polygons and polyhedra, Trans. Amer. Math. Soc., Volume 359 (2007) no. 5, p. 2155-2189 (electronic) | DOI | MR | Zbl

[27] Schneider, Rolf Convex bodies: the Brunn-Minkowski theory, Encyclopedia of Mathematics and Its Applications, 44, Cambridge University Press, Cambridge, 1993 | MR | Zbl

[28] Springborn, Boris A. A variational principle for weighted Delaunay triangulations and hyperideal polyhedra, arXiv:math/0603097 (to appear in J. Diff. Geom.)

[29] Volkov, Yu. A. An estimate for the deformation of a convex surface in dependence on the variation of its intrinsic metric, Ukrain. Geometr. Sb., Volume 5–6 (1968), pp. 44-69 | MR | Zbl

[30] Volkov, Yu. A.; Podgornova, E. G. Existence of a convex polyhedron with prescribed development, Taškent. Gos. Ped. Inst. Učen. Zap., Volume 85 (1971), p. 3-54, 83 (Russian) | MR

[31] Weyl, H. Über die Bestimmung einer geschlossenen konvexen Fläche durch ihr Linienelement, Zürich. Naturf. Ges., Volume 61 (1916), pp. 40-72

[32] Ziegler, G. Lectures on polytopes, Graduate Texts in Mathematics, 152, Springer-Verlag, Berlin, 1995 | MR | Zbl

Cited by Sources: